Heavy Rain, Butte
- When
- June 12, 1:30 PM MST to 4:00 PM MST
- Where
- Butte County, 2.3 mi ESE of Fruitdale
- Reported by
- Public
- Coordinates
- 44.658, -103.676
Runoff from heavy rain ponded in yards and fields.
A slow moving thunderstorm produced golf ball sized hail and heavy rain across southern Butte and western Meade Counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A slow moving thunderstorm produced golf ball sized hail and heavy rain across southern Butte and western Meade Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 12, 9:46 AM MST, 3 hours 44 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 1046 AM MDT TUE JUN 12 2012 .DISCUSSION...16Z WATER VAPOR IMAGERY SHOWING AN UPPER LEVEL SHORT WAVE OVER WYOMING...WHICH WILL BE MOVING ACROSS THE BLACK HILLS THROUGH SOUTH CENTRAL SOUTH DAKOTA IN THE AFTERNOON...INCREASING THE CHANCE OF SHOWERS AND THUNDERSTORMS DUE TO DECENT AMOUNTS OF INSTABILITY. HIGH CLOUDS OVER WYOMING AND WESTERN SOUTH DAKOTA AHEAD OF THIS WAVE. A FEW MORNING SHOWERS HAVE OCCURRED OVER SOUTH CENTRAL SOUTH DAKOTA. THE SURFACE HIGH HAS MOVED OVER SOUTHEASTERN SOUTH DAKOTA SHIFTING WINDS OVER THE FORECAST AREA TO THE SOUTHWEST. && .AVIATION...18Z TAF FORECAST SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING WITH THE BEST CHANCE OF STORMS LOCATED FROM THE BLACK HILLS AREA INTO SOUTHWESTERN AND SOUTH CENTRAL SOUTH DAKOTA. HAIL AND LOCALIZED STRONG AND GUSTY WINDS ARE POSSIBLE WITH ANY THUNDERSTORMS THIS AFTERNOON AND EVENING. VFR CONDITIONS WILL OTHERWISE PREVAIL THROUGH THE AVIATION FORECAST PERIOD...EXCEPT IN/NEAR TSRA. && .PREV DISCUSSION... /ISSUED 304 AM MDT TUE JUN 12 2012/ DISCUSSION...09Z UPPER LEVEL ANALYSIS SHOWS A TROUGH EXITING THE NORTHERN PLAINS...WHILE ANOTHER WAVE APPROACHES. HIGH CLOUDS OVER WYOMING ARE MOVING INTO SOUTH DAKOTA AHEAD OF THIS WAVE...AND A FEW SHOWERS HAVE FORMED OVER NORTHEAST WYOMING. THE FORECAST AREA IS UNDER SURFACE HIGH PRESSURE...WHICH IS KEEPING WINDS LIGHT AND VARIABLE. AS THE WAVE CONTINUES TO MOVE INTO THE REGION...SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TODAY INTO TONIGHT. MODELS SHOW AN AREA OF 500 MB Q-VECTOR CONVERGENCE SLIDING FROM WEST TO EAST ACROSS SOUTHERN SOUTH DAKOTA THROUGHOUT TODAY...WHILE MUCAPE INCREASES TO ALMOST 1500 J/KG IN THIS AREA BY 00Z. ADDITIONALLY...THE BEST SHEAR PROFILE LIES ACROSS CENTRAL NEBRASKA AND INTO SOUTH CENTRAL SOUTH DAKOTA. THESE INGREDIENTS HAVE SPURRED THE ISSUANCE OF A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE SOUTHERN HALF OF WESTERN SOUTH DAKOTA. THE GREATEST THREATS WILL BE LARGE HAIL AND STRONG WINDS...WITH A SLIGHT POSSIBILITY OF ISOLATED TORNADOES. STORMS ARE EXPECTED TO FORM OVER THE BLACK HILLS AREA BY AFTERNOON...AND THEN MOVE EASTWARD WITH THE WAVE. SOUTHERLY WINDS MAY BE A LITTLE BREEZY ACROSS PARTS OF SOUTH CENTRAL SOUTH DAKOTA...WHERE THE PRESSURE GRADIENT TIGHTENS BETWEEN THE EXITING HIGH AND THE INCOMING LOW. THESE SOUTHERLY WINDS WILL AID IN STORM FORMATION THROUGH MOISTURE ADVECTION. HIGHS WILL RANGE FROM THE MID 70S TO LOWER 80S. THE ACTIVE WEATHER PATTERN CONTINUES WEDNESDAY...WHEN A STRONGER DISTURBANCE BEGINS MOVING THROUGH THE NORTHERN PLAINS. MOST OF THE ENERGY IS PREDICTED TO MOVE THROUGH NORTH DAKOTA...ALTHOUGH SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CLIP NORTHWEST SOUTH DAKOTA AND FAR NORTHEAST WYOMING WEDNESDAY AFTERNOON AND ESPECIALLY WEDNESDAY NIGHT. THIS SYSTEM WILL DRAG A COOL FRONT THROUGH THE REGION WEDNESDAY NIGHT...SWITCHING THE SOUTHERLY WINDS TO THE NORTHWEST. HIGHS WILL BE IN THE 80S...70S IN THE BLACK HILLS. STORMS SHOULD CLEAR OUT ON THURSDAY...EXCEPT FOR THE SLIGHT POSSIBILITY OF TERRAIN-ENHANCED STORMS OVER THE BLACK HILLS. YET ANOTHER SHORTWAVE APPROACHES THE AREA THURSDAY NIGHT...BRINGING THE CHANCE FOR MORE NOCTURNAL THUNDERSTORMS. HIGH TEMPERATURES FOLLOWING THE FRONT WEDNESDAY NIGHT WILL BE SLIGHTLY COOLER...BUT STILL IN THE MID 70S TO MID 80S. EXTENDED...ZONAL FLOW FRIDAY INTO NEXT WEEKEND WILL BECOME MORE AMPLIFIED BY EARLY NEXT WEEK...WHICH WOULD GIVE US RATHER STRONG CYCLONIC FLOW AND INCREASING POPS FOR THE END OF THE LONG TERM. ALTHOUGH THERE ARE TIMING DIFFERENCES WITH EACH WAVE...MODELS ARE IN PRETTY GOOD AGREEMENT...SO POPS WILL CONTINUE TO BE IN THE FORECAST FOR THE FORESEEABLE FUTURE. TEMPERATURES WILL BE UP TO 10F ABOVE NORMAL. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && SHORT TERM...BARDALAMAS LONG TERM....10 AVIATION...10
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 433 AM MDT TUE JUN 12 2012 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-131300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 433 AM MDT (533 AM CDT) TUE JUN 12 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY FOR THE SOUTHERN HALF OF WESTERN SOUTH DAKOTA. STORMS ARE EXPECTED TO FORM OVER THE BLACK HILLS AREA BY THIS AFTERNOON...AND MOVE EASTWARD THROUGH THE AFTERNOON AND EVENING. LARGE HAIL AND STRONG WINDS WILL BE THE MAIN THREATS...AND ISOLATED TORNADOES ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ANOTHER DISTURBANCE WILL MOVE THROUGH THE NORTHERN PLAINS WEDNESDAY INTO WEDNESDAY NIGHT. WHILE MOST OF THE ENERGY IS EXPECTED TO BE TO THE NORTH...SOME POSSIBLY STRONG TO SEVERE THUNDERSTORMS MAY CLIP NORTHEAST WYOMING AND NORTHWEST SOUTH DAKOTA WEDNESDAY NIGHT. THERE WILL BE DAILY CHANCES FOR THUNDERSTORMS OVER VARIOUS PORTIONS OF THE AREA THROUGH MONDAY. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME...A FEW STORMS COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS AS MAIN THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
146 PM MDT TUE JUN 12 2012
SDZ012-WYZ056-057-071-122030-
BUTTE SD-NORTHEASTERN CROOK WY-WESTERN CROOK WY-WYOMING BLACK HILLS
WY-
146 PM MDT TUE JUN 12 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CROOK AND
NORTHWESTERN BUTTE COUNTIES UNTIL 230 PM MDT...
AT 143 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A CLUSTER OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6
MILES SOUTHEAST OF ALZADA TO 8 MILES NORTH OF COLONY TO 5 MILES
SOUTH OF COLONY...AND MOVING NORTHEAST AT 25 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
COLONY AND AREAS OF WESTERN BUTTE COUNTY NORTH OF HIGHWAY 212 AND
WEST OF HIGHWAY 85.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
&&
LAT...LON 4506 10364 4471 10406 4469 10428 4483 10432
4488 10449 4501 10433 4501 10405 4520 10405
TIME...MOT...LOC 1945Z 223DEG 22KT 4494 10435 4499 10416
4481 10417
RICHARDSThe Rapid City radar (KUDX), 90 km away, was scanning. The volume nearest the first event began at 20:30 UTC.
3 hail, 2 heavy rain, 1 thunderstorm wind. Local standard time, as filed.
Runoff from heavy rain ponded in yards and fields.
Heavy rain filled ditches and swelled a small creek to four feet wide for a brief time.
Wind gusts were estimated at 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2012Every state in 2012This day in weather historyWarnings in South Dakota, June 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 410434, 410435, 376235, 376236, 376237, 376238.